What is the Dawn Phenomenon?

Jane has been having the issue of elevated blood sugar in early mornings, despite having no increased blood sugar levels before sleep. The physician diagnosed Jane as having the Dawn Phenomenon. What is the Dawn Phenomenon? It is a normal physiological phenomenon that occurs regardless of whether a person has diabetes or not. It is caused by the release of counter-regulatory hormones (e.g. growth hormone, cortisol, glucagon and epinephrine) during the early morning hours between 2 and 8 am. The glucose stored in the liver is released and causes elevated blood sugar level, so that the body that has been fasting through the night can maintain balanced blood sugar level to nominally operate vital organs. However, for diabetes patients that do not have enough insulin to counter the blood sugar elevation, these hormones also cause inhibitory effects on insulin, decreasing its efficiency and results in elevated early morning blood sugar. This phenomenon is often seen in patients with type 2 diabetes.

In general, patients with dawn phenomenon may have normal blood sugar levels before sleep, then gradually increases from midnight to early morning. It may be required to adjust the insulin dosage before dinner or sleep to counter the effects of high blood sugar. It is recommended that diabetic patients discuss the issue with their medical teams first before adjusting the dosage of medicine.

How do I deal with the Dawn Phenomenon?

1.Frequently monitor blood sugar levels before sleep, in the middle of the night (3-4 am), and in the morning.

2.Detailed record of life events such as diets, exercise, medicine usage and disease records.

3.Discuss with the physician over the blood sugar levels and life record to determine whether the Dawn Phenomenon has occurred.

4.Follow the physician’s order to properly adjust the medicine dosage, do not attempt to adjust the dosage by yourself.

5.Avoid eating before sleeping.

Reference: American Diabetes Association

Dawn_Phenomenon

Was this article useful?